Alert archive / Texas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 49, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 4, 2022, 3:46 PM CDT for Pecos County, Terrell County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2022, 3:46 PM CDT (20:46 UTC)
- Expired
- May 4, 2022, 4:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 143 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 2:26 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2051 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 8.4
The text
As transmitted.
585
WUUS54 KMAF 042046
SVRMAF
TXC371-443-042130-
/O.NEW.KMAF.SV.W.0049.220504T2046Z-220504T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
346 PM CDT Wed May 4 2022
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Central Pecos County in southwestern Texas...
North central Terrell County in southwestern Texas...
* Until 430 PM CDT.
* At 345 PM CDT, a severe thunderstorm was located 26 miles southeast
of Fort Stockton, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
central Pecos and north central Terrell Counties.
This includes Interstate 10 between mile markers 274 and 287.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.
&&
LAT...LON 3051 10266 3069 10278 3084 10272 3095 10254
3081 10228 3051 10212
TIME...MOT...LOC 2045Z 241DEG 18KT 3060 10260
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
241 follow-up statement
326
WWUS54 KMAF 042110
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
410 PM CDT Wed May 4 2022
TXC371-443-042130-
/O.CON.KMAF.SV.W.0049.000000T0000Z-220504T2130Z/
Pecos TX-Terrell TX-
410 PM CDT Wed May 4 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL PECOS AND NORTH CENTRAL TERRELL COUNTIES...
At 410 PM CDT, a severe thunderstorm was located 26 miles southeast
of Fort Stockton, moving northeast at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Pecos and north central Terrell Counties.
This includes Interstate 10 between mile markers 274 and 287.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3057 10260 3071 10270 3084 10272 3095 10254
3081 10228 3051 10212
TIME...MOT...LOC 2110Z 242DEG 15KT 3067 10252
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:12 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 4, 2:12 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
212 PM CDT Wed May 4 2022
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.AVIATION...
(18Z TAFS)
Issued at 1234 PM CDT Wed May 4 2022
Winds will be elevated with some gusts out of the southwest for
CNM, HOB, PEQ, and INK this afternoon with winds ranging from the
southeast to southwest for MAF and FST. TSRA is possible at FST
this afternoon and evening. Winds will begin to shift out of the
north around 06z with northerly winds continuing through Thursday
morning. Low ceilings will briefly be possible later tonight
before the northerly wind shift.
&&
.SHORT TERM...
(This afternoon through Thursday night)
Issued at 152 PM CDT Wed May 4 2022
An upper level trough is centered over Colorado with southwest upper
winds over West Texas and Southeast New Mexico. A dryline is across
the Permian Basin and Lower Trans Pecos with dewpoints mostly in the
60s east of the dryline. CAPE values east of the dryline this
afternoon are expected to be 3000+ J/kg and 0 to 6 km shear is
expected to be 40 to 50 kts. Mid-level lapse rates will be fairly
high and there will be enhanced lift from a shortwave moving over
the area. Severe thunderstorms will be possible this afternoon and
evening given these conditions with large hail, damaging winds, and
an isolated tornado being the main threats. Temperatures today are
expected to warm up into mostly the 80s and 90s. Temperatures
tonight will generally range from the 40s across portions of
Southeast New Mexico, far NW Permian Basin, and higher elevations of
the mountains to the 70s along the Big Bend.
The previously mentioned upper trough will move eastward over the
plains states on Thursday. A cold front associated with this trough
will move into West Texas and Southeast New Mexico tonight/Thursday
morning. This front will result in high temperatures mostly in the
80s across the area on Thursday. Some rain/storms will be possible
across the far eastern Permian Basin and the Lower Trans Pecos
Thursday morning. Temperatures Thursday night will range from the
40s to near 70 degrees.
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 152 PM CDT Wed May 4 2022
On Friday the upper low will be moving across the MS River Valley
with nothing but high pressure to the west. The next upper trough
will move ashore the West Coast Saturday. As this trough moves east
it will be reinforced by a secondary trough Sunday resulting in a
broad trough extending from the Northern Plains back to the Pacific.
The result of this will be to displace the ridge eastward to the MS
Valley. The trough will dig down across the West Coast Monday and
Tuesday reaching Srn CA and AZ by late Wednesday.
Much warmer Friday with readings climbing into the 90s and even
warmer on Saturday with widespread 100s across the Permian Basin,
Trans Pecos, and along the Rio Grande. Should stay below record
highs for the 7th but MAF could get within a couple of degrees.
Rio Grande Village may top 110 degrees on Saturday. As the ridge
moves off temperatures will slowly drop next week.
As far as rain there is a slight chance in the next Tuesday and
Wednesday with the approach of the upper trough.
&&
.FIRE WEATHER...
Issued at 152 PM CDT Wed May 4 2022
Red Flag warning for the west today as windy and very dry conditions
with RH down into the single digits expected west of the dryline.
RFTI will be 5 or greater along with a gusty west to southwest
wind. Thunderstorms are possible east of the dryline along the
eastern edge of the Permian Basin and Lower Trans Pecos, errattic
and gusty wind near any storm. A cold front late tonight/early
Thursday with a N wind should make it a down fire wx day tomorrow,
could see a Fire Danger Statement being needed for the Guadalupes
and adjacent plains. However temps rapidly warm on Friday into
the 90s with Saturday expecting widespread 100s. May need a watch
for the west Friday as definitely will be very warm and very dry
but needed 20ft wind may be lacking. The next big fire wx day
looks to be Saturday as temperatures climb into the 100s and
single digit RH expected areawide.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 58 85 57 98 / 30 10 0 0
Carlsbad 51 87 53 98 / 0 0 0 0
Dryden 66 91 63 103 / 20 10 0 0
Fort Stockton 59 88 60 98 / 10 0 0 0
Guadalupe Pass 54 80 59 90 / 0 0 0 0
Hobbs 49 84 51 94 / 10 0 0 0
Marfa 47 84 47 92 / 0 0 0 0
Midland Intl Airport 58 86 57 98 / 20 0 0 0
Odessa 59 86 59 97 / 20 0 0 0
Wink 54 89 51 99 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
Eastern Culberson County-Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains-Loving-Marfa Plateau-
Reeves County Plains-Van Horn and Highway 54 Corridor.
NM...Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
&&
SHORT TERM...80
LONG TERM....72
AVIATION...80Hazardous weather outlook, May 4, 1:48 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 148 PM CDT Wed May 4 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-051900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 148 PM CDT Wed May 4 2022 /1248 PM MDT Wed May 4 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a slight risk of severe thunderstorms this afternoon and evening, mainly over the Eastern Permian Basin and Lower Trans Pecos. Some of these storms could become severe and produce large hail, damaging wind, and isolated tornadoes. A Red Flag Warning is in effect through early this evening from Southeast New Mexico south to lower the Marfa Plateau. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Critical fire weather conditions are possible across much of the area Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon and evening east of a Gail to Fort Stockton line. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 4, 2:35 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
235 PM CDT Wed May 4 2022
TXZ075-082-042015-
Pecos TX-Terrell TX-
235 PM CDT Wed May 4 2022
...A strong thunderstorm will impact portions of east central Pecos
and north central Terrell Counties through 315 PM CDT...
At 235 PM CDT, Doppler radar was tracking a strong thunderstorm 29
miles southeast of Fort Stockton, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Pecos
and north central Terrell Counties.
This includes Interstate 10 between mile markers 299 and 303.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.
&&
LAT...LON 3048 10257 3076 10260 3092 10217 3051 10207
TIME...MOT...LOC 1935Z 255DEG 11KT 3062 10251
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
80Special weather statement, May 4, 3:30 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
330 PM CDT Wed May 4 2022
TXZ075-042115-
Pecos TX-
330 PM CDT Wed May 4 2022
...A strong thunderstorm will impact portions of central Pecos County
through 415 PM CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Fort Stockton, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bakersfield.
This includes Interstate 10 between mile markers 282 and 297.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.
&&
LAT...LON 3045 10271 3058 10287 3102 10233 3068 10217
TIME...MOT...LOC 2030Z 231DEG 31KT 3062 10267
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:35 PM CDT | Special Weather Statement | MAF | Pecos | 40 min |
| May 4, 3:30 PM CDT | Special Weather Statement | MAF | Pecos | 45 min |
| May 4, 4:25 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 53 min |
| May 4, 4:28 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 62 min |
| May 4, 4:58 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Upton | 23 min |
| May 4, 5:01 PM CDT | Special Weather Statement | MAF | Terrell | 44 min |
| May 4, 5:11 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 27 min |
| May 4, 5:13 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 25 min |
| May 4, 6:36 PM CDT | Special Weather Statement | MAF | Mitchell | 39 min |
| May 4, 6:38 PM CDT | Special Weather Statement | MAF | Scurry | 52 min |
| May 4, 6:40 PM CDT | Special Weather Statement | MAF | Pecos | 50 min |
| May 4, 6:43 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 47 min |
| May 4, 6:44 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 46 min |
| May 4, 6:46 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 44 min |
| May 4, 6:54 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 51 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.